Narcan Overdose Reversal Workshop Held at Groups

Demonstrating the proper usage of an intramuscular Narcan syringe is Maddy Magnuson of Heath Equity Alliance during a presentation at Groups in Calais on April 18th. (Photo by Lura Jackson)

By Lura Jackson

 

If you’re from Washington County, the odds are high that someone in your family has been affected by an opioid addiction. Even without any opioid usage, the encroachment of highly-lethal fentanyl into Maine has led to unexpected overdoses in users of other street drugs, including cocaine, ecstasy, and marijuana. Alarmingly, the potency of fentanyl is so high that even casual exposure to it by unwitting parties can lead to an overdose. Fortunately for those who are at risk, there is an antidote to overdosing, available now as Narcan. To spread awareness of Narcan, its availability, and how to use it, Health Equity Alliance conducted an information session at Groups in Calais on Wednesday, April 18th.

Narcan is the brand name of naloxone, one of the components of suboxone. When naloxone is applied – whether intramuscularly, nasally, or intravenously – it reverses the effects of an overdose within five minutes. There are caveats to the drug, as its effects do not last as long as those of fentanyl. This means that the naloxone could wear off while the fentanyl is still present, potentially causing another overdose even if no additional opioids are taken. As a result, multiple doses of naloxone may be required.

Naloxone comes in multiple forms that vary wildly in their pricing. Health Equity Alliance freely distributes kits with two doses of intramuscular injectable naloxone as part of their harm reduction approach. The kits were given to workshop participants and may be obtained at no cost at Health Equity Alliance’s offices in Ellsworth and Bangor.

During the workshop, Maddy Magnuson of Health Equity Alliance provided guidance on what the community should be aware of in terms of risks factors and what an overdose looks like.

Community members are most at risk of overdosing when they have taken a break in using – which, for example, could result from being imprisoned or being sick. Not being familiar with one’s supplier or what they are supplying is another significant risk factor for all users of street drugs at present. Having a weakened immune system or having asthma also puts one at a greater risk of an overdose, as does mixing drugs – including alcohol and prescription drugs. “We aren’t in an opioid crisis so much as we are in a chemical mixing crisis,” Magnuson said, emphasizing how the body can quickly become toxic from too many chemicals.

The risk of a fatal overdose can be reduced by users if they don’t use alone (which is part of the danger of the social stigma against drug addicted individuals), by getting into treatment, by identifying emotional triggers and coping with them in other ways, using a little before using a lot, and by only using one’s own paraphernalia – important to keep in mind as some users may use the same pipe for crack and for marijuana.   

An individual that has overdosed can be identified in several ways. They may have stopped breathing – evidenced by blue lips or blue fingertips. They may be unresponsive – an easy test is to rub your knuckles on their sternum or breastbone, which should produce a reaction. If you can’t wake them up, even if they are breathing, they may have overdosed. “Better safe than sorry,” Magnuson said. “It won’t really hurt them if you give them naloxone.”

Once you have identified someone that may have overdosed, call 9-1-1. If you have naloxone on hand, you can administer it yourself, though the process will vary depending on the form of naloxone you have.

“Don’t leave them alone,” said Magnuson. If the individual is opioid dependent, the first thing they will want to do when they have come back around is use again as a result of the painful withdrawal effects they may be experiencing. “Be careful, they may come up swinging because you’ve ruined their high,” added Sarah Parnell, Operations Supervisor for Groups. “Be careful of yourself.”

The presentation was eye-opening in the way that it put the safety of community members back into the hands of the community rather than assigning it to the government’s bureaucratic process, which has been painfully slow in addressing the overdose crisis. With 418 overdose deaths in Maine last year – 247 of which were fentanyl-related – the need for action is immediate.

Users of street drugs are much more likely to consider a change to their lifestyle when they find out fentanyl is in their drug of choice without their knowledge. According to a study in Boston by Johns Hopkins University’s Bloomberg School of Public Health and Brown University that involved 335 people, 70 percent of users that tested positive for fentanyl in their system said they were inclined to change their habits. 42 percent said they had witnessed an overdose. Urine testing strips for fentanyl are available online.

Despite the clear dangers and high costs of overdose deaths, the state government has dragged its feet in moving toward assistance. The previously-announced Opioid Home Health program promoted by Governor LePage and former DHHS commissioner Mary Mayhew initially pledged $4.8 million to treat Mainers affected by the opioid crisis; since the announcement in February of 2017, only $60,000 has been spent.

While the nasal form of Narcan is available without a prescription in some areas, such is not yet the case in Maine. Recognizing the importance of getting it into the hands of as many families as possible, at least one doctor is stepping up. In early March, Dr. Noah Nesin of Penobscot Community Health Care announced that he will prescribe naloxone to any Mainer that asks. All that is required is a phone call to his office at 207-404-8000, ext. 2232 or 1157.

If you would like more information about naloxone or to find out how to get a free kit, contact Magnuson at maddy@mainehealthequity.org or 230-4448.